Kansas, 2008Damaging Winds in Kansas, January 7 to 8, 2008
January 7 to 8, 2008 · NWS TOP · 6 events in 2 counties and zones
Low-topped convection in a highly sheared environment brought a narrow path of straight line wind damage from South Central Coffey County beginning around 11:45 pm on January 7th and extending Northeast through West Central and Central Anderson County through approximately 12:40 am on January 8th. Damage was done to trees and power poles and a couple of outbuildings.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low-topped convection in a highly sheared environment brought a narrow path of straight line wind damage from South Central Coffey County beginning around 11:45 pm on January 7th and extending Northeast through West Central and Central Anderson County through approximately 12:40 am on January 8th. Damage was done to trees and power poles and a couple of outbuildings.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jan 7, 3:58 PM CST, 7 hours 57 minutes earlier.
Area forecast discussion, Jan 7, 3:58 PM CST, 7 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CST MON JAN 7 2008
.DISCUSSION...
INTERESTING FORECAST FOR TONIGHT AND TUESDAY. LATEST WATER VAPOR
LOOP AND PROFILERS SHOW A 70 KT JET AT 500 MB ACROSS OKLAHOMA ACROSS
SOUTHEAST KANSAS INTO SOUTHWEST MISSOURI THIS AFTERNOON. BROAD UPPER
TROUGH WAS OVER THE WESTERN STATES WITH A SERIES OF SHORTWAVES
ROTATING THROUGH THE TROUGH AND AIMING FOR THE PLAINS. FRONTAL
BOUNDARY HAS MOVED BACK SOUTH A LITTLE THIS AFTERNOON WITH THE FRONT
AT 21Z ROUGHLY FROM NEAR LAWRENCE TO NEWTON.
LATEST MESO ANALYSIS SHOWS MUCAPES OF 500 J/KG ACROSS EAST CENTRAL
KANSAS. MOST OF THE CONVECTIVE ACTIVITY HAS DEVELOPED SOUTHEAST OF
THE CWA THIS AFTERNOON. WILL KEEP A CHANCE FOR THUNDERSTORMS THIS
EVENING ACROSS EAST CENTRAL KANSAS WITH FRONT IN THE AREA AND
ANOTHER SHORTWAVE EJECTING NORTHEAST FROM NEW MEXICO THIS EVENING. A
STRONGER WAVE MOVES OUT OVERNIGHT AND DEVELOPS A SURFACE LOW ALONG
THE FRONT IN THE PANHANDLE THEN IT RIDES THE FRONT NORTHEAST INTO
ILLINOIS BY 12Z TUESDAY. AMOUNT COLD AIR BEHIND THE FRONT IS STILL A
QUESTION MARK AS TO HOW COOL THE LAYER THICKNESS PROFILES WILL GET
FOR A CHANGE OVER TO SNOW TONIGHT ACROSS NORTH CENTRAL KANSAS. TOOK
A COMBINATION OF THE ECMWF...UKMET AND GFS THERMAL PROFILES FOR
TONIGHT. A DEFORMATION ZONE WILL FORM LATE TONIGHT ACROSS EAST
CENTRAL BACK INTO CENTRAL KANSAS WITH STRIPE OF ACCUMULATING SNOW
POSSIBLE AROUND AN INCH OR SO. WENT WITH A MIX OF RAIN AND SNOW
AFTER MIDNIGHT ACROSS NORTHEAST KANSAS AND RAIN SOUTH OF THE
TURNPIKE. LOWS TONIGHT WILL DROP DOWN TO AROUND FREEZING IN
NORTHEAST KANSAS WITH UPPER 30S SOUTHEAST OF I-35.
FOR TUESDAY THE FORCING WITH THE UPPER TROUGH WILL MOVE EAST BY LATE
MORNING OR EARLY AFTERNOON. THERMAL PROFILES SUGGEST RAIN AND SNOW
WITH A CHANGE TO ALL SNOW IN PARTS OF NORTHEAST KANSAS BY 15Z.
TEMPERATURES MODIFY IN THE AFTERNOON WITH DECREASING CLOUDS. HIGHS
IN THE LOW TO MID 40S STILL LOOK ON TRACK.
FOR TUESDAY NIGHT THROUGH THURSDAY...SHORTWAVE TROUGH MOVING ACROSS
THE MIDDLE MISSISSIPPI VALLEY TUESDAY EVENING WILL HAVE CONSIDERABLE
SUBSIDENCE BEHIND IT AND CLEARING SKIES. SURFACE RIDGE THEN MOVES
EWD ACROSS ERN KS TUESDAY NIGHT WITH LIGHTER WINDS. WINDS THEN TURN
SOUTHERLY ON WEDNESDAY AHEAD OF NEXT SHORTWAVE THAT WILL AFFECT AREA
WEDNESDAY NIGHT INTO THURSDAY. BOTH NAM AND GFS INTENSIFY THIS
SYSTEM WED NIGHT...WITH BOTH SIMILAR IN MANY FEATURES.
GFS...HOWEVER...HAS CONSIDERABLY MORE QPF ASSOCIATED WITH IT. 12Z
ECMWF COMES IN SIMILAR TO NAM WITH MAIN QPF DEVELOPING EAST OF AREA.
THIS SEEMS PLAUSIBLE AND HAVE GONE WITH THIS MORE CONSERVATIVE
FCST. THUS...HAVE UPPED POPS ONLY A LITTLE FROM GOING FCST. PRECIP
TYPE OF SOME DEBATE AS TEMPERATURE PROFILES AT START OF PRECIP
CHANCES WED NIGHT WARM ENOUGH FOR RAIN. HOWEVER...THICKNESSES
RAPIDLY DROP AS DYNAMIC COOLING TAKES PLACE DURING SYSTEM
INTENSIFICATION. THUS...HAVE INDICATED MOSTLY SNOW CHANCES FOR
LATER WEDNESDAY NIGHT AND THURSDAY...EVEN THOUGH THE CHANCES FOR
ANYTHING MEASURABLE WILL BE LOW.
THE LONG LONG TERM...FRI-MON...MAIN FEATURES CONTINUE TO BE A
EASTERN PACIFIC RIDGE...AND LONGWAVE TROUGH OVER THE CENTRAL AND
EASTERN UNITED STATES. LOCAL AREA TO REMAIN UNDER NORTHWESTERLY FLOW
THROUGH THE PERIOD. SEVERAL SHORTWAVES WORK THEIR WAY THROUGH THE
FLOW REGIME...AND LONG RANGE MODELS FAIRLY CONSISTENT WITH ONE
ANOTHER HANDLING THE NUMBER OF WAVES EMBEDDED IN THE MEAN FLOW. WEAK
COLD FRONTS WILL ALSO SLIP ACROSS THE LOCAL AREA DURING THIS TIME
FRAME. BUT...PERSISTENT NORTHWESTERLY FLOW BOTH ALOFT AND AT THE
SURFACE WITH LITTLE CHANCE FOR MOISTURE RETURN BETWEEN FRONTAL
PASSAGES...AND CONSISTENT DEPICTION OF BEST LARGE SCALE LIFT TO DROP
SOUTH OF THE LOCAL AREA...HAVE MAINTAINED DRY FORECAST. WEAK COLD
PUSH TO SLIDE IN BEHIND EACH OF THE WEAK FRONTS...AND HAVE COOLED
GOING TEMPERATURES BY A DEGREE OR TWO...BUT CONTINUE TO EXPECT NEAR
NORMAL READINGS THROUGH THE PERIOD.
KONOP
&&
.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH 08Z TONIGHT WITH MVFR CIGS AND
VSBYS WITH RAIN DEVELOPING IN THE 08Z-11Z PERIOD. BEYOND 11Z
WIDESPREAD MVFR WITH ISOLD IFR CIGS AND VSBYS WITH SNOW AND RAIN ARE
EXPECTED THROUGH 17Z. FRONT HAS MOVED SOUTH OF KTOP AND KFOE SO
EXPECT A NORTHWEST WIND THROUGH THE PERIOD.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jan 7, 4:10 PM CST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
410 PM CST MON JAN 7 2008
KSZ008>012-020>024-026-034>040-054>056-058-059-081115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
410 PM CST MON JAN 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TONIGHT
A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE OVER EAST CENTRAL KANSAS
THIS EVENING...MAINLY SOUTHEAST OF INTERSTATE 35. ACCUMULATING SNOW
IS A GOOD BET ACROSS NORTH CENTRAL KANSAS LATER TONIGHT...BUT
ACCUMULATIONS SHOULD BE AN INCH OR LESS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE FOR LIGHT SNOW ACCUMULATION TUESDAY
MORNING...GENERALLY ALONG AND NORTH OF THE INTERSTATE 70 CORRIDOR.
THERE IS STILL SOME UNCERTAINTY AS TO THE STRENGTH OF THE
STORM...STAY TUNED FOR UPDATES. ANOTHER CHANCE FOR LIGHT SNOW WILL
OCCUR WEDNESDAY NIGHT AND EARLY THURSDAY...AS ANOTHER SYSTEM
INTENSIFIES ACROSS THE CENTRAL UNITED STATES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD NOT BE NEEDED TONIGHT.
Thunderstorm Wind, Coffey
- When
- January 7, 11:55 PM CST
- Where
- Coffey County, 0.89 mi W of Le Roy Arpt to 0.9 mi W of Le Roy
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 38.098, -95.646
Large tree limbs were downed. Measured eight to ten inch diameter trees were sheared off at the top and blown eastward.
Thunderstorm Wind, Coffey
- When
- January 7, 11:57 PM CST
- Where
- Coffey County, 0.25 mi SSE of Le Roy Arpt to 0.79 mi N of Le Roy Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 38.097, -95.628
Approximately eight six-line powerlines snapped of a quarter of the way from the top. The powerlines were blown eastward onto the road.
Thunderstorm Wind, Coffey
- When
- January 8, 12:01 AM CST
- Where
- Coffey County, 1.38 mi NE of Le Roy Arpt
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 38.111, -95.609
Several live tree limbs measuring eight to ten inches in diameter were found along a small creek bed.
Thunderstorm Wind, Anderson
- When
- January 8, 12:17 AM CST
- Where
- Anderson County, 4.18 mi S of Amiot
- Measured
- 66 kt (76 mph) measured sustained
- Reported by
- Trained Spotter
- Coordinates
- 38.270, -95.490
A trained spotter had digital anemometer mounted four to five feet above the roof of his house. Large tree limbs were downed on his property.
Thunderstorm Wind, Anderson
- When
- January 8, 12:20 AM CST
- Where
- Anderson County, 4.44 mi SSW of Harris to 4.6 mi SSW of Harris
- Measured
- 71 kt (82 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 38.259, -95.456
Thunderstorm winds sheared off the top quarter to third of trees measuring ten to twelve inches in diameter. Two grain bins were blown over, an outbuilding was toppled and a large tree was blown onto a house.
Thunderstorm Wind, Anderson
- When
- January 8, 12:33 AM CST
- Where
- Anderson County, 1.67 mi WSW of Garnett to 2.16 mi WSW of Garnett
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 38.274, -95.260
Thunderstorm winds blew a carport over. Roofing on a garage was torn off from west to east.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, January 7 to 8, 20083 deaths · 23 injured · $39 million · EF3 · 137 events
- Tornadoes and Hail in Wisconsin, January 7, 200815 injured · $22 million · EF3 · 11 events
- Tornadoes and Hail in Illinois, January 7, 20085 injured · $4.0 million · EF3 · 11 events
- Tornadoes and Flash Flooding in Arkansas, January 7 to 8, 20084 injured · $162,000 · EF1 · 19 events
- Tornadoes and Flash Flooding in Oklahoma, January 7 to 8, 2008$136,000 · EF0 · 70 events
- Tornado and Hail in Illinois, January 7, 2008$30,000 · EF1 · 10 events
- Hail and Damaging Winds in Indiana, January 7, 2008$90,000 · 65 kt wind · 4 events
- Tornadoes and Hail in Missouri, January 7 to 8, 2008EF0 · 38 events
- Dense Smoke in North Carolina, January 7, 20083 injured · 1 event
- Hail and Damaging Winds in Michigan, January 7, 2008$2,000 · 1.5 in hail · 18 events
- Tornado and Hail in Illinois, January 7 to 8, 2008EF0 · 16 events
- Winter Weather in Kansas, January 7 to 8, 200815 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73740, 73738, 73739, 74231, 74206, 74205.